Missouri, 2020Damaging Wind in Missouri, June 27, 2020
June 27, 2020 · NWS SGF · 1 event in 1 county or zone
Strong to severe thunderstorms developed over central and west central Missouri during the afternoon and early evening along an outflow boundary from early morning storms over northern Missouri. One storm in Phelps County produced wind gusts strong enough to blow shingles off a home in Newburg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed over central and west central Missouri during the afternoon and early evening along an outflow boundary from early morning storms over northern Missouri. One storm in Phelps County produced wind gusts strong enough to blow shingles off a home in Newburg. Rainfall accumulations over two inches inches occurred over Maries and Pulaski counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 27, 1:55 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 27, 1:55 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
255 PM CDT Sat Jun 27 2020
.SHORT TERM...(This evening through Sunday)
Issued at 245 PM CDT Sat Jun 27 2020
The radar is fairly quiet across the region as of 245 PM with a
significant amount of cloudiness remaining after a cluster of
thunderstorms decayed across western and central Missouri this
morning. The clouds have held temperatures down somewhat with
most areas in the lower to middle 80s.
As we head into the late afternoon and early evening hours,
redevelopment of scattered thunderstorms remains possible,
especially across central Missouri. Short term objective analysis
reveals a low-level jet nosing into this region as a MCV continues
to track east across northern Missouri. Additionally, low-level
wind fields are resulting in broad convergence across this
region. If pockets of sunshine develop, the atmosphere should
become fairly uncapped.
There would be a low-end risk for a few strong to severe storms
across central Missouri given moderate amounts of instability and
deep layer effective bulk shear around 30 knots. We will also
have to watch for training thunderstorms as PWATs across central
Missouri are up over 1.75".
The main thunderstorm threat should begin to shift north of the
region later tonight. The one exception would be if evening
convection establishes a near-surface cold pool which continues
to interact with that low-level jet. Low temperatures tonight look
rather warm with most areas only falling into the lower to middle
70s.
An upper level short wave ridge and height rises should then
result in a dry day over the area on Sunday. Temperatures look hot
as 850 mb temperatures warm into the 18-20 Celsius range. This
should result in high temperatures in the 89-93 range. With dew
points in the upper 60s to lower 70s, heat indices will range from
the middle 90s to near 100 degrees.
.LONG TERM...(Sunday Night through Saturday)
Issued at 220 PM CDT Sat Jun 27 2020
An upper level ridge will poke up along the Mississippi River
Valley region starting early next week, with global models and
ensembles indicating that this ridge may persist for much of the
week. There may be some retrogression as we get towards next
weekend. With a weak southwest flow aloft expected over the
Ozarks, pop-up showers and thunderstorms look like a good bet on a
daily basis for most of the week.
Temperatures near or slightly above normal are expected for most
of the week with those dew points also remaining rather steamy.
We will have to watch heat indices, especially as we get towards
midweek as there are increasing indications that some locations
around the I-49 corridor may approach Heat Advisory criteria.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1203 PM CDT Sat Jun 27 2020
Some pockets of MVFR ceilings and visibility will remain through
early afternoon. Otherwise, VFR conditions are expected from mid-
afternoon through Sunday morning.
Surface winds will remain brisk and gusty from the south to
southwest, especially during the daylight hours. Low-level wind
shear conditions are expected from later tonight into early Sunday
morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Jun 27, 2:59 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
359 PM CDT Sat Jun 27 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
359 PM CDT Sat Jun 27 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited flooding risk.
Limited lightning risk.
Limited excessive heat risk.
Limited non thunderstorm wind risk.
DISCUSSION...
Afternoon heat index values over southeast Kansas and parts
of western Missouri will rise into the low to mid 90s.
Non-thunderstorm wind gusts around 30 mph will continue
into early this evening across western Missouri and
southeastern Kansas.
Scattered thunderstorms will be possible into this evening.
A few strong to severe storms will be possible, mainly north
of the Highway 60 corridor. Wind gusts of 50 to 60 mph and
hail up to the size of quarters would be the primary
potential severe weather hazards. Frequent lightning and
localized flash flooding will also be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered thunderstorms will be possible from Monday through
Friday of next week.
Heat index values from the mid to upper 90s are expected on
a daily basis, with values over 100 degrees possible by the
middle of next week near the I-49 corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
In the hours before
Special weather statement, Jun 27, 3:34 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Springfield MO
434 PM CDT Sat Jun 27 2020
MOZ058-272215-
Maries MO-
434 PM CDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIES COUNTY UNTIL
515 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vienna, or 18 miles northwest of Rolla, moving east at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Vienna... Vichy...
LAT...LON 3816 9164 3815 9163 3805 9163 3805 9165
3813 9204 3824 9204 3827 9164
TIME...MOT...LOC 2134Z 272DEG 25KT 3818 9196
TitusSpecial weather statement, Jun 27, 4:22 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
522 PM CDT Sat Jun 27 2020
MOZ081-272300-
Laclede MO-
522 PM CDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LACLEDE COUNTY UNTIL
600 PM CDT...
At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lebanon... Dry Knob...
Falcon...
This includes Interstate 44 between mile markers 130 and 132.
LAT...LON 3772 9241 3771 9240 3764 9225 3756 9225
3769 9264 3772 9263 3774 9241
TIME...MOT...LOC 2222Z 269DEG 22KT 3770 9258
TitusSpecial weather statement, Jun 27, 5:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
603 PM CDT Sat Jun 27 2020
MOZ058-071-272345-
Maries MO-Phelps MO-
603 PM CDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARIES AND PHELPS
COUNTIES UNTIL 645 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newburg, or 10 miles west of Rolla, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Rolla... St. James...
Doolittle... Newburg...
Northwye... Jerome...
Rosati...
This includes Interstate 44 near mile marker 169, and between mile
markers 171 and 200.
LAT...LON 3779 9202 3783 9203 3787 9202 3800 9202
3816 9163 3815 9153 3782 9153
TIME...MOT...LOC 2303Z 255DEG 21KT 3791 9196
AlbanoThunderstorm Wind, Phelps
- When
- June 27, 5:15 PM CST
- Where
- Phelps County, 2.14 mi SE of Newburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.900, -91.870
Minor roof damage was reported to a home as high winds blew shingles off the home on County Road 7360 near Newburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 27 to 28, 2020$700,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Georgia, June 27, 2020$173,000 · 1 in hail · 11 events
- Damaging Winds in New York, June 27, 2020$70,000 · 61 kt wind · 2 events
- Damaging Winds in South Carolina, June 27, 2020$400 · 60 kt wind · 36 events
- Tornadoes and Damaging Wind in Missouri, June 27, 2020EF1 · 3 events
- Damaging Winds in Maryland, June 27, 2020$31,000 · 50 kt wind · 3 events
- Flash Flooding in West Virginia, June 27 to 28, 2020$30,000 · 4 events
- Damaging Winds in New Jersey, June 27, 202051 kt wind · 19 events
- Damaging Winds in Arizona, June 27, 2020$20,000 · 54 kt wind · 4 events
- Damaging Winds in New York, June 27, 2020$22,000 · 55 kt wind · 2 events
- Damaging Wind and High Wind in Nevada, June 27 to 28, 202059 kt wind · 16 events
- Damaging Winds and High Wind in Utah, June 27 to 28, 202070 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903223.